Hail, Wayne
- When
- March 20, 6:35 PM EST
- Where
- Wayne County, Crum
- Measured
- 1.25 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.900, -82.450
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 20, 2:15 PM EST, 4 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 215 PM EST THU MAR 20 2003 ******************************************************************** 215 PM EST THU MAR 20 2003 TONIGHT AND FRIDAY... MOISTURE REMAINS OVER THE REGION WITH A COLD FRONT APPROACHING BY LATE FRIDAY. GOOD VORTICITY LOBE MOVES ACROSS NORTHERN PORTIONS OF THE REGION EARLY FRIDAY. WILL GO LIKELY POPS IN THE NORTHERN COUNTIES FRIDAY IN RESPONSE TO THE LOBE...HIGH CHANCE ELSEWHERE. FRIDAY NIGHT THROUGH SUNDAY NIGHT... LEFT LOW CHANCE POPS FOR WEAKENING SURFACE FRONT FRIDAY EVENING...SINCE DEW POINTS STILL HIGH...BUT DYNAMICS WEAK. COOL POCKET AND UPPER AIR DISTURBANCE PASSING JUST TO OUR NORTH SATURDAY AND SATURDAY EVENING. INCREASED SOME SC CLOUDS SAT AFTN INTO SATURDAY NIGHT. IF FURTHER S...A FEW SHOWERS MAY DEVELOP OVER OUR NRN COUNTIES...SAT AFTN-SAT EVENING. YET LEFT OUT AT THIS TIME...FIGURING LOW LEVEL WINDS MAINLY SW-WSW. DRY WEATHER STILL FIGURED ON SUNDAY. NO BIG CHANGES MADE. MONDAY THROUGH THURSDAY... A WEAK FRONT APPROACHES OUR NORTHWESTERN CWA LATE MONDAY INTO TUESDAY BEFORE STALLING AS ANOTHER...MORE SIGNIFICANT SYSTEM DEVELOPS BACK IN THE PLAINS. NOT EXPECTING MORE THAN A FEW SPRINKLES WITH THIS AS MAIN ENERGY REMAINS WELL NORTH. SOUTHERLY WINDS ON TUESDAY LIFT THE FRONT NORTH AS PLAINS SYSTEM PUSHES EAST. TEMPERATURES WILL REMAIN MILD DURING PERIOD WITH TUESDAY LOOKING TO BE THE WARMEST DAY. SFC LOW AND ASSOCIATED FRONT PUSHES THROUGH WEDNESDAY AND WEDNESDAY NIGHT WILL BRING INCREASE IN POPS. HAVE ADDED CHANCE POPS LATE TUESDAY NIGHT THROUGH EARLY THURSDAY. WILL MENTION AS SHOWERS AT THIS POINT AND NO THUNDER. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. RPY/KTB/HC ******************************************************************** 1210 PM EST THU MAR 20 2003 QUICK UPDATE TO REMOVE MORNING WORDING. RPY ******************************************************************** 350 AM EST THU MAR 20 2003 TODAY AND TONIGHT... 00 UTC AWIPS MESOETA MATCHES UP PRETTY WELL WITH SHOWERS AND THUNDERSTORMS ON REGIONAL RADAR MOSAIC. SO HAVE GENERALLY FOLLOWED ITS TRENDS. RADAR INDICATES AN AREA OF SHOWERS AND THUNDERSTORMS CURRENTLY LOCATED TO OUR SOUTH AND SOUTHWEST. THIS ACTIVITY IS BEING PRODUCED BY A SERIES OF MID-LEVEL SHORTWAVE TROF WHICH ARE LOCATED OVER THE CENTRAL GULF COAST STATES. THESE TROFS ARE EXPECTED TO MOVE NORTHEAST TODAY AND IN RESPONSE...THE AREA OF SHOWERS AND THUNDERSTORMS SHOULD ALSO MOVE NORTHEAST. HAVE BUMPED POPS IN THE MOUNTAINS AND ACROSS PORTIONS OF NORTH-CENTRAL WV INTO THE CATEGORICAL CATEGORY. HOWEVER...SOUTHEAST FLOW WILL CONTINUE AND THIS HAS RESULTED IN MOST ACTIVITY GENERALLY FALLING APART AS IT MOVED INTO THE LOWLANDS. HAVE KEPT LIKELY POPS ACROSS THE LOWLANDS TO REFLECT THAT TREND. REGION IS BETWEEN SYSTEMS TONIGHT AS THE SHORTWAVES RESPONSIBLE FOR THE PRECIPITATION TODAY PUSHES EAST AND ANOTHER TROF APPROACHES THE REGION FROM THE WEST. HAVE KEPT CHANCE POPS TONIGHT. HOWEVER...DID REMOVE MENTION OF THUNDER AFTER 04 UTC AS INSTABILITY IS QUITE WEAK AND LITTLE FORCING CAN BE FOUND IN THE MODELS. FRIDAY AND BEYOND... SHORTWAVE MOVES THROUGH FRIDAY WHICH PULLS THE SYSTEM NORTH OF THE REGION WILL CONTINUE CHANCE PRECIPITATION FOR FRIDAY...BUT TOOK THUNDERSTORMS OUT FRIDAY MORNING...KEEP THE THUNDERSTORMS FOR THE AFTERNOON. THE SYSTEM IS NORTH AND EAST OF THE FORECAST AREA SATURDAY. WILL KEEP THE FORECAST DRY SATURDAY THROUGH WEDNESDAY WITH HIGH PRESSURE DOMINATING THE REGION. JSH/ELW ******************************************************************** 920 PM EST WED MAR 19 2003 SOUTHEAST FLOW CONTINUES TO WEAKEN STORMS AS THEY APPROACH OUR CWA FOR THE MOST PART. A FEW ELEVATED STORMS DID SURVIVE INTO THE WV LOWLANDS THOUGH...GOT A PEA SIZED HAIL REPORT FROM NWS EMPLOYEE IN HURRICANE. EXPECT FOCUS TO TURN TOWARDS THE EASTERN MOUNTAIN SLOPES LATER TONIGHT AS 300K ISENTROPIC LIFT KICKS INTO GEAR. WILL HOLD ON TO LIKELY POPS IN THE EASTERN COUNTIES AND NUDGE VALUE UP TO 70. KEEPING ONLY CHANCE POPS TO THE WEST...WITH A MINIMUM NEAR CRW IN THE PRIME PROTECTED DOWNSLOPE AREA. ALSO NEED TO LOWER TEMPS A BIT AS MINS HAVE ALREADY BEEN REACHED IN A COUPLE AREAS...LOW DEWPOINTS ARE THE CULPRIT. ALSO TWEAKED POPS TOMORROW BUT NO REAL CHANGES OTHERWISE. .END/CL ********************************************************************
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-201600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 445 AM EST THU MAR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY ACROSS THE REGION. THESE STORMS COULD PRODUCE SMALL HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... SCATTERED THUNDERSTORMS WILL CONTINUE FRIDAY AFTERNOON OVER THE AREA. THESE STORMS COULD PRODUCE SMALL HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WHITEHEAD
KYZ101-102-202145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 345 PM EST THU MAR 20 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...FOR CARTER AND GREENUP COUNTIES...IN NORTHEAST KENTUCKY... A BATCH OF SHOWERS...WITH EMBEDDED THUNDERSTORMS...WILL MOVE FROM SOUTHWEST TO NORTHEAST...THROUGH PORTIONS OF CARTER AND GREENUP COUNTIES...BETWEEN 4:30 AND 5:30 PM. THIS INCLUDES SUCH COMMUNITIES AS OLIVE HILL...GRAYSON...SOUTH SHORE...AND GREENUP...PLUS CARTER CAVES AND GREENBO LAKE STATE PARKS. UNDER ANY THUNDERSTORM...SMALL HAIL COULD EASILY OCCUR FOR A BRIEF TIME. OF COURSE...ANY LIGHTNING IS POTENTIALLY DANGEROUS...SEEK SHELTER INDOORS...WHEN ANY STORM APPROACHES. KTB
KYZ101-102-103-105-202245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 456 PM EST THU MAR 20 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... NEAR 5 OCLOCK THIS EVENING...A BATCH OF SHOWERS...WITH EMBEDDED THUNDERSTORMS...WAS MOVING INTO WESTERN PORTIONS OF CARTER AND GREENUP COUNTIES IN NORTHEAST KENTUCKY. THE STRONGEST THUNDERSTORM CELL WAS SOUTHWEST OF OLIVE HILL ALONG THE ELLIOTT AND ROWAN COUNTY LINE. THESE SHOWERS AND THUNDERSTORMS WILL CONTINUE MOVING EAST AND NORTHEAST...THROUGH CARTER AND GREENUP COUNTIES BETWEEN 5 AND 6 OCLOCK. THIS INCLUDES SUCH COMMUNITIES AS OLIVE HILL... GRAYSON...SOUTH SHORE...AND GREENUP...PLUS THE STATE PARKS AT CARTER CAVES AND GRAYSON LAKE. THERE MAY BE A WEAKENING TREND...BEFORE REACHING BOYD AND LAWRENCE COUNTIES. UNDER ANY THUNDERSTORM...SMALL HAIL COULD EASILY OCCUR FOR A BRIEF TIME. OF COURSE...ANY LIGHTNING IS POTENTIALLY DANGEROUS...SEEK SHELTER INDOORS...WHEN ANY STORM APPROACHES.
The Charleston,WV radar (KRLX), 78 km away, was scanning. The volume nearest the first event began at 23:37 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340699, 5340698.